What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 4:58 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 16, 4:58 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
558 PM EDT Tue Jul 16 2019
.SYNOPSIS...
---Mid Summer heat and humidity to stick around through the
weekend---
The remnants of once Hurricane Barry will move through the area
Wednesday through early Thursday. Otherwise we will be dealing
with hazy hot and very humid conditions until early next week
when some relief is in sight.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As advertised, dewpoints soared with the passage of the warm
front, and with the developing instability we have seen
scattered showers and thunderstorms form. The not-very-
organized activity seems to align along an axis from the NRN
Mountains down through State College to southern Bedford and
Fulton Counties.
The latest HRRR has not been very helpful thus far, so the near
term POPs are a blend of extrapolation and what the HRW NSSL
suggests for the remainder of the afternoon.
Convection will tend to diminish after sunset, but given the
ensemble POPs it's hard to forecast a totally dry overnight
anywhere. I basically went with low chance POPs most of the
overnight in most areas, but ramp things up late over the NW
where the ensemble MOS guidance all point to increasing chances
for late night showers and thunderstorms.
It will be a very mild to steamy night with lows ranging from
the mid and upper 60s north to the lower to mid 70s south.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
*Heavy downpours possible Wed with remnants of TC Barry.
The airmass will be very juicy with PWATs in the 1.75-2" range,
or some 2-3 sigma. The threat for local downpours cannot be
ignored, but the diffuse nature of the unwinding tropical
system makes it hard to pinpoint a best area for potential heavy
rain/flooding. The SREF and GEFS show the best chance for inch
or more rains being over the NRN 1/3 or so of the forecast area,
which matches pretty well with the SPC HREF through the day
Wednesday.
Models are consistent in keeping highs very warm to hot,
suggesting there will be at least some sunshine and the rain
will be very convective. With that in mind I favored the
afternoon with the highest chances for rain/thunder.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
*Excessive heat risk Fri-Sat
Model guidance continues to signal the potential for excessive
heat around the end of the week and into the weekend. Maximum
heat index values peak in the 100-105 range Friday and Saturday.
Heat headlines appear likely during this time and will continue
to highlight heat risk via HWO, social media and DSS briefings.
Very warm mid-level temperatures may act to limit/cap t-storms
Fri-Sun.
That said, models hint at the potential for MCS activity
propagating along wavy frontal zone on the northern periphery of
summertime upper ridge/heat dome.
New part of discussion below.
I did look over temperatures and dewpoints several times this
shift. Made a few minor adjustments to the temperatures and
dewpoints.
I did cut pops back some after early Thursday, and prior to
later Sunday, based on mew model data and a very warm airmass.
Flow is fast and strong across the US and Canada border overall
for mid July, but we are south of the main westerlies. The
airmass is warmer than what we have seen lately. 1991 and 1995
featured such warm air. In this case, the warmest air is
advected toward BUF late Friday. Warmest air for central PA is
Friday into Saturday. 850 mb temperatures fcst to be near plus
24 degrees at 850 mb late Friday across Lake Erie. Will be
interesting to see how fast water temperatures come up on Lake
Erie by next week.
A cool down is expected by next Tuesday, as the mean upper level
trough is nearby.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Widespread VFR will be interrupted by some brief MVFR CIGS and
VSBYS in pulse-variety TSRA across the Susq Valley and
north-central mtns through early this evening INVOF of a slowly
eastward moving warm front. A few short lines could exhibit
bowing structures as water-loaded/rain cores collapse and fan
out cool outflow air to the east.
Shower activity is most likely to continue across the far
northwest airspace late tonight into Wednesday morning.
Elsewhere, some MVFR fog is possible late in areas where it
rains. Confidence is too low at this time to include in TAFs,
but conditions will improve rapidly after sunrise.
.Outlook...
Wed...Scattered to numerous showers/thunderstorms with heavy
downpours probable.
Thu-Sun...Mainly VFR with isolated PM thunderstorms possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Martin/Steinbugl
AVIATION...La Corte/Lambert
Hazardous weather outlook, Jul 16, 6:08 PM EST, 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
708 PM EDT Tue Jul 16 2019
PAZ019-025>027-034-035-045-046-049>053-058-172315-
Southern Centre-Blair-Huntingdon-Mifflin-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
708 PM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered showers and thunderstorm Wednesday afternoon into
Wednesday night may produce localized flash flooding.
A few strong thunderstorms with gusty winds are also possible
Wednesday afternoon and evening.
Dangerous heat is likely Friday and Saturday with a maximum heat
index between 100 and 105 degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ028-036-056-057-059-063>066-172315-
Juniata-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
708 PM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered showers and thunderstorm Wednesday afternoon into
Wednesday night may produce localized flash flooding.
A few strong thunderstorms with gusty winds are also possible
Wednesday afternoon and evening.
Dangerous to extreme heat is possible Friday into Sunday with a
maximum heat index 105 to 110 degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-017-018-024-033-041-042-172315-
Northern Clinton-Clearfield-Northern Centre-Cambria-Somerset-
Northern Lycoming-Sullivan-
708 PM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered showers and thunderstorm Wednesday afternoon into
Wednesday night may produce localized flash flooding.
A few strong thunderstorms with gusty winds are also possible
Wednesday afternoon and evening.
Dangerous heat is possible Friday and Saturday with a maximum heat
index between 95 and 100 degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-037-172315-
Warren-McKean-Potter-Elk-Cameron-Tioga-
708 PM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
SScattered showers and thunderstorm Wednesday afternoon into
Wednesday night may produce localized flash flooding.
Dangerous heat is possible Friday and Saturday with a maximum heat
index between 95 and 100 degrees during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 2:36 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service State College PA
336 PM EDT Tue Jul 16 2019
PAZ049>052-162000-
Union PA-Northumberland PA-Montour PA-Snyder PA-
336 PM EDT Tue Jul 16 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
SNYDER...MONTOUR...AND UNION COUNTIES UNTIL 400 PM EDT...
At 335 PM EDT, Doppler radar indicated a strong thunderstorm over
Penns Creek, moving east at 35 mph.
Very heavy rain and wind gusts 40 to 50 mph are possible.
Locations impacted include...
Sunbury, Milton, Lewisburg, Selinsgrove, Northumberland, Mifflinburg,
Winfield, Riverside, Trevorton, Shamokin Dam, Linntown, Hummels
Wharf, Middleburg, Montandon, Kreamer, Penns Creek, Kratzerville,
Paxtonville, Vicksburg and Mooresburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4074 7716 4091 7721 4104 7667 4078 7660
TIME...MOT...LOC 1935Z 258DEG 31KT 4085 7710
La Corte
Special weather statement, Jul 16, 4:23 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
523 PM EDT Tue Jul 16 2019
PAZ042-162215-
Sullivan PA-
523 PM EDT Tue Jul 16 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
615 PM EDT...
At 523 PM EDT, Doppler radar indicated a strong thunderstorm over
Lincoln Falls, moving east northeast at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Lincoln Falls, Shunk, Kettle Creek Gorge, Dushore, Forksville and
Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4150 7623 4147 7625 4142 7673 4148 7677
4156 7677 4158 7672 4154 7622 4153 7622
TIME...MOT...LOC 2123Z 256DEG 28KT 4153 7661
LambertSpecial weather statement, Jul 16, 4:32 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service State College PA
532 PM EDT Tue Jul 16 2019
PAZ056-057-063-065-162230-
Perry PA-York PA-Cumberland PA-Dauphin PA-
532 PM EDT Tue Jul 16 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF YORK...DAUPHIN...
PERRY...AND CUMBERLAND COUNTIES UNTIL 630 PM EDT...
At 531 PM EDT, Doppler radar indicated 2 strong thunderstorms along
a line extending from Wertzville to near Dillsburg. Movement was
east northeast at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Harrisburg, Lower Allen, Hershey, Colonial Park, Progress,
Mechanicsburg, Middletown, Camp Hill, Palmyra, New Cumberland,
Linglestown, Enola, Steelton, Lemoyne, Hummelstown, Paxtonia,
Rutherford, Skyline View, Lawnton and Campbelltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4030 7712 4047 7667 4021 7657 4019 7659
4019 7661 4018 7662 4011 7710
TIME...MOT...LOC 2131Z 256DEG 22KT 4030 7706 4016 7706
LambertSpecial weather statement, Jul 16, 5:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service State College PA
653 PM EDT Tue Jul 16 2019
PAZ059-066-162345-
Lancaster PA-Lebanon PA-
653 PM EDT Tue Jul 16 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 745 PM EDT...
At 652 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schaefferstown to Brickerville to near
Lititz. Movement was east at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Strong thunderstorms will be near...
Brickerville around 655 PM EDT.
Rothsville and Kleinfeltersville around 705 PM EDT.
Akron around 710 PM EDT.
Reamstown, Denver and Bareville around 715 PM EDT.
Ephrata and Adamstown around 720 PM EDT.
New Holland and Terre Hill around 730 PM EDT.
Other locations impacted by these storms include Goodville,
Schoeneck, Bowmansville, Penryn and Fivepointville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.
&&
LAT...LON 4010 7594 4006 7594 4014 7639 4022 7638
4032 7639 4034 7618 4031 7614 4014 7587
TIME...MOT...LOC 2252Z 270DEG 21KT 4033 7633 4023 7629 4016 7635
Lambert